Kentucky, 2012

Dense Fog in Kentucky, November 21, 2012

November 21, 2012 · NWS PAH · 3 events in 3 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less from Paducah westward. Surface high pressure was centered over the mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less from Paducah westward. Surface high pressure was centered over the mid Mississippi Valley, which resulted in clear and calm conditions conducive to dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 20, 11:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 20, 11:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CST TUE NOV 20 2012

.UPDATE...
ISSUED AT 1130 PM CST TUE NOV 20 2012

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

UPDATE ISSUED AT 835 PM CST TUE NOV 20 2012

AS THE UPPER LEVEL VORTICITY CENTER ROTATES SOUTH/SOUTHEAST
THROUGH MIDNIGHT...THE ARC OF CLOUDS COVERING SOUTHWEST INDIANA
AND PART OF SOUTHERN ILLINOIS AND THE PENNYRILE OF WEST KENTUCKY
SHOULD GRADUALLY SCOUR OUT. THERE IS SOME POTENTIAL FOR A FEW
SPRINKLES OF RAIN IN THE EASTERN PENNYRILE...AT LEAST THROUGH 10
OR 11 PM CST...OTHERWISE DRY CONDITIONS SHOULD PREVAIL OVERNIGHT.
ADDED A SMALL AREA OF FOG ACROSS SOUTHERN ILLINOIS ALONG THE
TEMPERATURE DISCONTINUITY BETWEEN THE CLEAR SKIES AND FOG DURING
THE PERIOD THAT THE GRADIENT BEHIND THE CURRENT NORTHWESTERLY WIND
RELAXES BRIEFLY. LIGHT WINDS SHOULD BE MAINTAINED OVER PARTS OF
THE WESTERN HALF OF THE WFO PAH FORECAST AREA TONIGHT. WINDS WILL
BE CALM OR VERY LIGHT FURTHER TO THE EAST...BUT WITH THIS AREA
SEEING CLOUD COVER EXIT MORE SLOWLY...FOG POTENTIAL WILL BE
DELAYED...IF AT ALL. THE SURFACE RIDGE SHOULD CENTER OVER THE AREA
BY WEDNESDAY MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 304 PM CST TUE NOV 20 2012

WE CONTINUE TO DEAL WITH ISSUES REVOLVING AROUND CLOUD COVER AND
TEMPS IN THE VERY NEAR TERM...AS A SHORTWAVE TROUGH MOVES ACROSS THE
AREA. FOR THE AMOUNT OF LOW LEVEL MOISTURE DEPICTED IN THE MODELS
(SOUNDING...TIME HEIGHTS...ETC)...CLOUD COVER UPSTREAM IS NOT AS
ROBUST AS ONE WOULD THINK. NONETHELESS...EXPECT CLOUD COVER TO
CONTINUE STREAMING OVER PARTS OF THE AREA FOR THE REST OF TODAY AND
INTO THIS EVENING WITH THE PASSAGE OF THE UPPER LEVEL DISTURBANCE.
WINDS WILL SHIFT AROUND TO THE NORTH/NORTHWEST AS A SFC TROUGH/WEAK
FRONT MOVES THROUGH AS WELL.

AS THE TROUGH MOVES EAST/SOUTHEAST OVERNIGHT TONIGHT...UPPER LEVEL
RIDGING WILL QUICKLY START TO BUILD INTO THE REGION. CLOUDS SHOULD
EVENTUALLY SCATTER OUT OR MOVE EAST OF THE AREA SOMETIME WEDNESDAY
MORNING.

NORTHERLY SFC WINDS WILL MEAN THAT TEMPERATURES WILL NOT RISE TOO
MUCH FOR WEDNESDAY...AS LOW LEVEL TEMPS CHANGE VERY LITTLE. WITH
HIGH PRESSURE SITUATED AT THE SFC ALLOWING FOR MOSTLY SUNNY
SKIES...STILL EXPECT HIGHS IN THE LOWER TO MID 60S. THE UPPER LEVEL
RIDGE ENDS UP BISECTING THE REGION BY WEDNESDAY NIGHT.

BY LATE WEDNESDAY NIGHT AND INTO THURSDAY...THE UPPER LEVEL RIDGE
AND SFC HIGH PRESSURE WILL BEGIN TO SHIFT EASTWARD. WINDS WILL
BECOME SOUTHERLY AND INCREASE AS THIS OCCURS...AND BUMP TEMPERATURES
UP A BIT FROM WHAT THEY WERE ON WEDNESDAY. IN THE MEANTIME...A
FRONTAL BOUNDARY WILL BE MAKING ITS WAY EASTWARD ACROSS THE UPPER
MIDWEST AND CENTRAL PLAINS. OVER THE PAST SEVERAL DAYS...MODELS HAVE
KEPT ANY PRECIPITATION ASSOCIATED WITH THIS FRONT...TO OUR WEST
DURING THE DAYLIGHT HOURS.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 304 PM CST TUE NOV 20 2012

AT THE BEGINNING OF THE EXTENDED PERIOD...THE PAH FORECAST AREA
WILL BE UNDERGOING AN AIR MASS CHANGE /OUT OF WRN CANADA/ AS A
COLD FRONT MOVES THROUGH THE AREA. MODEST MOISTURE RETURN AHEAD OF
THE FRONT SHOULD COMBINE WITH LOW LEVEL FORCING TO PRODUCE AREAS
OF MOSTLY LIGHT RAINS BEGINNING THANKSGIVING EVENING GENERALLY
NORTHWEST OF THE OHIO RIVER...AND THEN SPREADING FURTHER SE ACROSS
WRN KY IN THE EARLY MORNING HOURS FRIDAY. THOSE HEADING OUT LATE
THURSDAY NIGHT/EARLY FRI MORNING MAY BE WELL ADVISED TO AT LEAST
BRING ALONG SOME SHELTER FOR A PERIOD OR TWO OF RAIN.

MUCH COLDER HIGH SFC PRESSURE FROM SRN CANADA WILL MOVE IN QUICKLY
FROM THE NORTHWEST SAT...ENDING ANY CHC OF LIGHT PRECIP BY THE MID
MORNING HOURS. AFTERNOON HIGH TEMPS FRI WILL HOLD IN 50S FOR THE
MOST PART...FOLLOWED BY HIGHS ONLY IN THE 40S SATURDAY...DESPITE
SUNSHINE. SHOULD ALSO SEE NIPPY TEMPS FALLING WELL BELOW FREEZING IN
MANY LOCATIONS BOTH FRI AND ESP SAT NIGHTS.

BY THE TIME THIS CHILLY HIGH PRESSURE SYSTEM MOVES EAST OF THE
REGION SUNDAY...ALLOWING FOR A BRIEF AND SUNNY WARNING TREND...THE
NEXT WEATHER SYSTEM WILL BE HEADING EAST OUT OF THE SOUTHERN PLAINS
AND CLOUDING THINGS UP AGAIN SUNDAY NIGHT. THE LIKELIHOOD OF PCPN
SHOULD BEGIN TO INCREASE SIGNIFICANTLY MONDAY INTO MONDAY NIGHT EVEN
THOUGH LONG TERM SFC LOW TRACKS OF THE OP GFS AND OP ECMWF DIVERGE
GREATLY IN THIS TIME FRAME FROM A GFS TRACK OVER SRN TN TO A ECMWF
TRACK INTO CNTRL INDIANA.

FOR NOW...WILL SETTLE FOR A BLEND OF THE TWO SOLUTIONS...WHICH WOULD
TAKE OT THE LOW UP THE WARM FRONT SOMEWHERE NEAR THE OHIO RIVER
VALLEY. THIS IS ALSO IN CONJUNCTION WITH THE PREV 00Z RUN OF THE OP
ECMWF.

CONSEQUENTLY...WILL NEED TO ADD AT LEAST ISOLD THUNDER TO MONDAY
AFTERNOON AND MONDAY NIGHT IN AREAS ALONG AND SOUTH OF THE OH RVR AS
THE TRIPLE POINT /WARM FRONT...COLD FRONT...SFC LOW/ COULD PASS
SOMEWHERE CLOSE TO THAT LINE. IF THE LATEST 12Z ECMWF TRENDS
CONTINUE...WILL NEED TO INCREASE THESE STORM CHANCES AND INCREASE
TEMPS/DEW POINTS FOR THE MON/MON NIGHT TIME FRAME. HAVE A WHILE TO
WATCH THIS ONE. FORECAST CONFIDENCE IS EXTREMELY LOW AT THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1130 PM CST TUE NOV 20 2012

MAIN CONCERN FOR THIS ISSUANCE IS FOG POTENTIAL. WITH THE UPPER
LEVEL STORM SYSTEM PUSHING SOUTH OF THE AREA...SKIES ARE QUICKLY
BECOMING CLEAR EVEN AT KEVV AND KOWB. THIS TREND SHOULD CONTINUE
THROUGH THE NIGHT. GUIDANCE CONTINUES TO INDICATE THAT THERE WILL
BE ENOUGH OF A PRESSURE GRADIENT TO SUSTAIN LIGHT NORTH WINDS
THROUGH THE NIGHT...BUT HAVE ALREADY SEEN SOME CALM WINDS AT KCGI
AND KPAH. ALSO OF CONCERN IS THE LARGE MASS OF DENSE FOG OOZING
DOWN THE MISSISSIPPI RIVER INTO THE KSTL AREA.

DECIDED TO KEEP THE FORECAST VFR THROUGH THE NIGHT AT KEVV AND
KOWB...FIGURING THAT WINDS WILL BE A BIT STRONGER/MORE PERSISTENT
UP THERE. KCGI...WHICH COULD CONCEIVABLY BE IMPACTED BY THE KSTL FOG
BANK BY MORNING...WILL HAVE THE WORST CONDITIONS FORECAST. AM NOT
AT ALL CONFIDENT THAT WINDS WILL BE TRULY CALM ALL NIGHT...SO WILL
GO WITH IFR VISIBILITIES IN A TEMPO GROUP TOWARD MORNING WITH
PREVAILING MVFR. KPAH IS MORE LIKELY TO KEEP WINDS THROUGH THE
NIGHT...SO ONLY WENT DOWN TO MVFR LEVELS IN A TEMPO.

SURFACE HIGH PRESSURE WILL SETTLE OVER THE REGION DURING THE
AFTERNOON...SO LIGHT NORTH WINDS WILL BECOME VARIABLE BY SUNSET.
SKIES SHOULD BE CLEAR FOR THE SECOND HALF OF THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...CW
LONG TERM....MEFFERT
AVIATION...DRS
Hazardous weather outlook, Nov 20, 6:58 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CST TUE NOV 20 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
658 PM CST TUE NOV 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL COME BACK INTO THE FORECAST NEXT
MONDAY INTO MONDAY NIGHT. DUE TO FORECAST MODEL DISCREPANCIES THAT
FAR OUT IN TIME...IT IS DIFFICULT TO SAY WHETHER ANY SEVERE
STORMS WILL MANAGE TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Ballard

When
November 21, 1:00 AM CST to 7:00 AM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Dense Fog, Carlisle

When
November 21, 1:00 AM CST to 7:00 AM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Dense Fog, McCracken

When
November 21, 1:00 AM CST to 7:00 AM CST
Where
McCracken forecast zone
Reported by
AWOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420273, 420274, 420275.